Simvastatin-Induced Cognitive Dysfunction: Two Case Reports

Chathurie Suraweera; Varuni de Silva; Raveen Hanwella

Disclosures

J Med Case Reports. 2016;10(83) 

In This Article

Discussion

Although there were clear deficits in cognitive functions in our two patients, the pattern of deficits was different. Both patients had deficits in memory and recall, while one patient had deficits in attention, visuoconstruction, memory, and executive functions as well. Our case series also replicates the findings of Parker et al., who reported statin-related problems with memory and learning, as well as reduced performance in established cognitive tests, that resolved with discontinuation of statin therapy. The subjective and objective improvement of memory seen with their patient was similar to that in the two patients we have reported.[17] An objective improvement was seen in neuropsychological testing at least by a few points after discontinuing simvastatin. However, a common feature observed in both patients was that the observed improvement in cognitive and day-to-day functioning was significantly greater than that reflected on formal neuropsychological testing. Unfortunately, baseline neurocognitive assessments prior to the development of symptoms were unavailable in both patients because there had been no indication to carry out formal testing prior to the complaint.

Our findings are similar to several other case reports that describe development of memory and cognitive impairment. However, other cognitive deficits were not mentioned in these reports nor imaging techniques used to exclude other causes.[2,18] A survey conducted by Evans et al. on 171 patients showed that cognitive problems associated with statins have a variable onset and recovery course.[15] However, both our patients developed symptoms within 2 months of starting therapy and recovered within 3 months of stopping therapy. Our findings also confirm the finding of Evans et al. that there is a significant negative impact on the quality of life[15] because both our patients incurred significant adverse outcomes owing to cognitive impairment, which reversed with discontinuation of the statin.

It was difficult to determine if the difference in the pattern of cognitive deficits between our two patients was due to the difference in the underlying mental disorder (bipolar affective disorder versus schizophrenia). However, it was clear that the causative factor for the cognitive deficits was not the underlying mental disorder because the deficits occurred after starting simvastatin and reversed with its discontinuation.

processing....